Alert archive / Kansas / Flash Flood Warnings in 2020

Flash Flood Warning 28, NWS Topeka, KS

July 26, 2020Franklin County, Kansas

NWS Topeka, KS issued this flash flood warning at Jul 26, 2020, 7:36 PM CDT for Franklin County, Kansas. It was in force for 4 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 26, 2020, 7:36 PM CDT (00:36 UTC)
Expired
Jul 26, 2020, 11:06 PM CDT
In force
4 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

County Franklin County, KS

The radar

The Pleasant Hill radar (KEAX), 80 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 26, 8:20 PM CDTFLASH FLOOD5 Se Ottawa, KSWATER WAS REPORTED TO BE RUNNING ACROSS THE ROAD AT THIS LOCATION.
Jul 26, 8:51 PM CDTHEAVY RAIN 2.55 W Rantoul, KSFELL IN 45 MINUTES.
Jul 26, 9:30 PM CDTHEAVY RAIN 3.752 Wsw Rantoul, KSTOTAL THROUGH 9:30 PM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 44 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.6 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2020-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1275 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2020-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1275 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1488 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

934 
WGUS53 KTOP 270036
FFWTOP
KSC059-270430-
/O.NEW.KTOP.FF.W.0028.200727T0036Z-200727T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
736 PM CDT Sun Jul 26 2020

The National Weather Service in Topeka has issued a

* Flash Flood Warning for...
  Eastern Franklin County in east central Kansas...

* Until 1130 PM CDT.

* At 735 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have
  already fallen. Flash flooding is ongoing or expected to begin
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Wellsville, Richmond, Lane and Rantoul. 

Additional rainfall amounts of 1 to 3 inches are possible in the 
warned area.

This includes Interstate 35 between mile markers 193 and 198.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3839 9527 3874 9514 3874 9506 3870 9506
      3869 9507 3839 9506

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR

$$

Baerg
2 follow-up statements
142 
WGUS73 KTOP 270217
FFSTOP

Flash Flood Statement
National Weather Service Topeka KS
917 PM CDT Sun Jul 26 2020

KSC059-270430-
/O.CON.KTOP.FF.W.0028.000000T0000Z-200727T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Franklin-
917 PM CDT Sun Jul 26 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT FOR
EASTERN FRANKLIN COUNTY...

At 820 PM CDT, a roadway located 5.5 miles southeast of Ottawa had 
water running across the road. The water has since receded. Up to 
three inches of rain have already fallen.
Flash flooding is ongoing.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Public.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Wellsville, Richmond, Lane and Rantoul. 

This includes Interstate 35 between mile markers 193 and 198.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3839 9527 3874 9514 3874 9506 3870 9506
      3869 9507 3839 9506

FLASH FLOOD...OBSERVED

$$

Baerg
352 
WGUS73 KTOP 270406
FFSTOP

Flash Flood Statement
National Weather Service Topeka KS
1106 PM CDT Sun Jul 26 2020

KSC059-270416-
/O.CAN.KTOP.FF.W.0028.000000T0000Z-200727T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Franklin-
1106 PM CDT Sun Jul 26 2020

...THE FLASH FLOOD WARNING FOR EASTERN FRANKLIN COUNTY IS
CANCELLED...

Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3839 9527 3874 9514 3874 9506 3870 9506
      3869 9507 3839 9506

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 6:34 PM CDT, 1 hour 2 minutes earlier.

Area forecast discussion, Jul 26, 6:34 PM CDT, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
634 PM CDT Sun Jul 26 2020

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Monday)
Issued at 349 PM CDT Sun Jul 26 2020

As of mid-afternoon, a hot and very humid airmass remained in place
over northeastern Kansas with heat index values between 100 and 105
degrees. Thus, we will allow the current Heat Advisory to remain
in place until 7:00 PM.

Focus will then turn toward thunderstorm and flooding potential
this evening and tonight. At 20Z, storms that had developed in
southeastern Nebraska along a weak surface trough ahead of an
advancing cold front were slowly sagging southward toward the KS
border. Aloft, a large trough centered over central Canada was
working across the Dakotas. As the trough moves eastward, the
surface front will continue to advance south, entering northern
Kansas this evening. Forcing along the boundary will allow
continued rain and thunderstorm development this evening. A few
storms this afternoon and evening could be strong to severe with
damaging wind being the most likely hazard given CAPE values
between 4000 and 5000 J/kg. Shear, however, is the limiting factor
with only about 15 to 20 kts of effective bulk shear expected
this afternoon and evening. Flash flooding looks to be the bigger
concern area-wide with this round of rain for several reasons:
weak flow aloft will allow the surface boundary to be slow moving
through the night and ample moisture is readily available.
Dewpoints are in the mid 70s, models show Pwats exceeding 2.0
inches near the boundary, and forecast soundings depict a fairly
saturated column across the area. Storms could produce a
widespread one to two inches of rain with locally higher amounts
possible into tomorrow morning. As such, a Flash Flood Watch
remains in effect until 7 AM tomorrow morning.

The boundary should become more diffuse during the day tomorrow so
rain will begin to taper off. Lingering showers and cloud cover
will keep conditions cool (relatively speaking) through the day
with highs in the low 80s.

.LONG TERM...(Monday night through Sunday)
Issued at 349 PM CDT Sun Jul 26 2020

General upper level troughing will dominate our pattern through the
week - quite the shift from our recent large scale ridging. Thus,
conditions are expected to be much cooler this week with highs
remaining in the 80s. Periodic rain chances occur in the forecast
with the next decent chance looking to arrive Wednesday when an
upper system develops off the northern Intermountain West and
slides southward over the central Plains. Models show that system
producing rainfall over the area through the end of the week and
we are continuing to forecast total rainfall amounts of two to
four inches across the entire forecast area through the end of
this upcoming workweek.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 634 PM CDT Sun Jul 26 2020

Outflow boundary has moved through TOP and should move through MHK
and FOE around the start of the forecast period. Will keep vcts
wording going as much of the convection will be scattered and may
remain to the west of each of the terminals. A line of tsra
sagging southward may affect the terminals after 04Z and will
update for this as needed. MVFR vsbys will be common with any of
the tsra and could have brief reductions to ifr as well. Cigs look
to remain vfr til 12Z when mvfr cigs are expected through about
21Z with scattered shra and tsra.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT this evening for KSZ008>012-020>024-
026-034>040-054>056-058-059.

Flash Flood Watch through Monday morning for KSZ008>012-020>023-
034>037.

&&

SHORT TERM...Teefey
LONG TERM...Teefey
AVIATION...53
Hazardous weather outlook, Jul 26, 6:59 PM CDT, 37 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
659 PM CDT Sun Jul 26 2020

KSZ008>012-020>024-026-034>040-054>056-058-059-280000-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
659 PM CDT Sun Jul 26 2020

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Tonight.

Thunderstorm chances increase from north to south across the area
this evening and tonight. A few severe storms this evening may
produce damaging wind gusts. Heavy rainfall then becomes the main
concern into tonight. Flash flooding will be possible with a
widespread one to two inches of rain expected. Locally higher
amounts could also occur. As such, a Flash Flood Watch remains in
effect for central and north central Kansas from 7 pm this evening
into early Monday.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms with heavy rainfall will linger into early Monday
morning, tapering off north to south through the day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Jul 26, 4:52 PM CDT, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Topeka KS
452 PM CDT Sun Jul 26 2020

KSZ009-262215-
Washington-
452 PM CDT Sun Jul 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WASHINGTON COUNTY
UNTIL 515 PM CDT...

At 451 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles east of Mahaska, moving east at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Mahaska.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4000 9702 3985 9705 3987 9737 4000 9737
TIME...MOT...LOC 2151Z 277DEG 15KT 3999 9725

Baerg
Special weather statement, Jul 26, 4:54 PM CDT, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Topeka KS
454 PM CDT Sun Jul 26 2020

KSZ008-262230-
Republic-
454 PM CDT Sun Jul 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN REPUBLIC COUNTY
UNTIL 530 PM CDT...

At 454 PM CDT, Doppler radar was tracking a strong thunderstorm over
Chester, moving southeast at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Belleville and Munden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3983 9764 4000 9778 4000 9737
TIME...MOT...LOC 2154Z 311DEG 17KT 4001 9765

Baerg
Special weather statement, Jul 26, 5:18 PM CDT, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Topeka KS
518 PM CDT Sun Jul 26 2020

KSZ009-010-262300-
Washington-Marshall-
518 PM CDT Sun Jul 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WASHINGTON AND NORTHERN
MARSHALL COUNTIES UNTIL 600 PM CDT...

At 518 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Oketo to 3 miles southeast
of Narka. Movement was southeast at 10 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Marysville, Hanover, Summerfield, Morrowville, Haddam, Mahaska,
Oketo, Hollenberg and Bremen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4000 9624 3988 9624 3981 9737 4000 9737
TIME...MOT...LOC 2218Z 303DEG 10KT 4001 9650 3993 9737

Baerg
Special weather statement, Jul 26, 5:55 PM CDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Topeka KS
555 PM CDT Sun Jul 26 2020

KSZ008>010-020>022-270000-
Republic-Clay-Cloud-Riley-Washington-Marshall-
555 PM CDT Sun Jul 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RILEY...SOUTHERN
REPUBLIC...SOUTHERN WASHINGTON...NORTHERN CLAY...NORTHEASTERN CLOUD
AND MARSHALL COUNTIES UNTIL 700 PM CDT...

At 555 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Scandia to 5 miles south of Morrowville to
3 miles east of Marysville. Movement was southeast at 25 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Concordia, Marysville, Washington, Blue Rapids, Frankfort, Clyde,
Waterville, Clifton, Linn, Scandia, Greenleaf, Barnes, Cuba, Norway,
Vermillion, Palmer, Agenda, Vining and Lillis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3982 9789 3980 9719 3991 9654 3971 9624
      3957 9624 3957 9658 3954 9660 3953 9663
      3951 9664 3948 9681 3949 9761
TIME...MOT...LOC 2255Z 318DEG 21KT 3978 9775 3976 9714 3986 9658

Baerg
Local storm report, Jul 26, 7:17 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
717 PM CDT SUN JUL 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HEAVY RAIN       1 S BAILEYVILLE         39.83N 96.18W
07/26/2020  M2.63 INCH       NEMAHA             KS   CO-OP OBSERVER

            RAIN TOTAL THROUGH 7:10 PM.

&&

BAERG
Local storm report, Jul 26, 7:29 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
729 PM CDT SUN JUL 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0719 PM     FLASH FLOOD      BELLEVILLE              39.82N 97.63W
07/26/2020                   REPUBLIC           KS   LAW ENFORCEMENT

            MULTIPLE STREETS IN BELLEVILLE FLOODED.

&&

JW

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 7:22 PM CDTFlash Flood WarningTOPRepublic4 hr
Jul 26, 7:26 PM CDTFlash Flood WarningTOPClay, Cloud, Washington4 hr
Jul 26, 7:30 PM CDTAreal Flood AdvisoryTOPPottawatomie, Riley3 hr
Jul 26, 7:43 PM CDTFlash Flood WarningTOPPottawatomie, Riley4 hr
Jul 26, 7:47 PM CDTAreal Flood WarningTOPMarshall3 hr
Jul 26, 8:13 PM CDTRiver Flood WarningTOPWashington10 hr
Jul 26, 8:13 PM CDTRiver Flood WarningTOPMarshall6 days
Jul 26, 8:13 PM CDTRiver Flood WarningTOPCloud6 days
Jul 26, 8:13 PM CDTRiver Flood WarningTOPMarshall, Washington54 hr
Jul 26, 8:13 PM CDTRiver Flood WarningTOPClay7 days
Jul 26, 8:13 PM CDTRiver Flood WarningTOPCloud4 days
Jul 26, 8:16 PM CDTAreal Flood AdvisoryTOPOttawa3 hr
Jul 26, 8:19 PM CDTAreal Flood AdvisoryTOPAnderson3 hr
Jul 26, 11:00 PM CDTAreal Flood WarningTOPRepublic8 hr
Jul 26, 11:04 PM CDTAreal Flood WarningTOPClay, Cloud, Washington8 hr
Jul 27, 1:42 AM CDTRiver Flood WarningTOPMarshall35 hr
Jul 27, 6:59 AM CDTAreal Flood WarningTOPClay, Cloud, Washington6 hr
Jul 27, 7:53 AM CDTAreal Flood AdvisoryTOPAnderson, Franklin3 hr
Jul 27, 1:02 PM CDTAreal Flood AdvisoryTOPClay, Cloud, Washington3 hr
Jul 27, 3:35 PM CDTRiver Flood WarningTOPClay10 hr

Nearby

Flash Flood Warnings in Kansas, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.